Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Kansas City, MO

April 10, 20084 counties in Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2008, 7:30 PM CDT for 4 counties in Kansas; Platte County, Missouri. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2008, 7:30 PM CDT (00:30 UTC)
Expired
Apr 10, 2008, 8:15 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:47 PM CDTTSTM WND GST 651 S Tonganoxie, KSCOUNTY EMERGENCY MANAGER REPORTED 60 TO 65 MPH WINDS.
Apr 10, 7:50 PM CDTTSTM WND DMG1 Nw Tonganoxie, KSREPORT OF 20 BY 40 FOOT CARPORT BLOWN OVER...RELAYED BY COUNTY EMERGENCY MANAGER.
Apr 10, 7:55 PM CDTTSTM WND DMG4 W Jarbalo, KSHAY BARN BLOWN INTO ROADWAY. ALSO RELAYED WITH REPORT OF NUMEROUS TREES DOWN IN TONGANOXIE AND BASEHOR.
Apr 10, 7:55 PM CDTTSTM WND GST 562 W Leavenworth, KS
Apr 10, 7:57 PM CDTTSTM WND DMGBasehor, KSROOF DAMAGE TO A HOUSE IN BASEHOR RELAYED BY COUNTY EMERGENCY MANAGER.
Apr 10, 8:05 PM CDTTSTM WND GST 70Leavenworth, KSREPORTED BY AIRLINE PILOT AT FORT LEAVENWORTH LIBRARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 110030
SVREAX
KSC091-103-121-209-MOC165-110115-
/O.NEW.KEAX.SV.W.0019.080411T0030Z-080411T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS
  WYANDOTTE COUNTY IN NORTHEAST KANSAS
  SOUTHWESTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 20 MILES WEST OF TONGANOXIE TO
  15 MILES SOUTHWEST OF LINWOOD TO 12 MILES SOUTHWEST OF EDGERTON...
  AND MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDGERTON BY 740 PM CDT.
  SPRING HILL...TONGANOXIE...LINWOOD AND GARDNER BY 745 PM CDT.
  OLATHE BY 750 PM CDT.
  BONNER SPRINGS...BASEHOR AND EASTON BY 755 PM CDT.
  OVERLAND PARK...LENEXA...LEAVENWORTH AND LANSING BY 800 PM CDT.
  SHAWNEE BY 805 PM CDT.

THE TOWNS OF RENO...CLEARVIEW CITY...CLARE...JARBALO...JOHNSON CO
ARPT...LAKE OF THE FOREST...FAIRMOUNT...ZARAH...MONTICELLO AND
LACKMANS ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHERN MISSOURI.

LAT...LON 3949 9495 3934 9472 3888 9461 3858 9506
      3896 9506 3897 9519 3933 9519 3942 9506
      3942 9497 3945 9501
TIME...MOT...LOC 0030Z 220DEG 50KT 3909 9540 3894 9521
          3869 9511

$$

MJ
3 follow-up statements
000 
WWUS53 KEAX 110052
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT THU APR 10 2008

KSC091-103-121-209-MOC165-110115-
/O.CON.KEAX.SV.W.0019.000000T0000Z-080411T0115Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-MIAMI KS-PLATTE MO-
752 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MIAMI AND JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND WYANDOTTE AND
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHWESTERN PLATTE
COUNTY IN WEST CENTRAL MISSOURI UNTIL 815 PM CDT...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF EASTON
TO BASEHOR TO EDWARDSVILLE TO SPRING HILL...MOVING NORTHEAST AT 55
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SHAWNEE...LENEXA AND LEAVENWORTH BY 800 PM CDT.
  OVERLAND PARK...MERRIAM...WESTON AND PLATTE CITY BY 805 PM CDT.
  COUNTRYSIDE BY 810 PM CDT.

THE TOWNS OF BEVERLY HILLS...WOLCOTT...POMEROY...WALDRON...
STILLINGS...EAST LEAVENWORTH...LOWEMONT...LACKMANS...FORT LEAVENWORTH
AND FARLEY ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

AT 747 PM DAMAGING WINDS UP TO 65 MPH WERE REPORTED 1 MILE SOUTH OF 
TONGANOXIE WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHERN MISSOURI.

LAT...LON 3949 9495 3934 9472 3888 9461 3858 9506
      3896 9506 3897 9519 3933 9519 3942 9506
      3942 9497 3945 9501
TIME...MOT...LOC 0052Z 220DEG 50KT 3932 9515 3921 9495
          3904 9479 3874 9486

$$

MJ
000 
WWUS53 KEAX 110106
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT THU APR 10 2008

KSC121-110116-
/O.CAN.KEAX.SV.W.0019.000000T0000Z-080411T0115Z/
MIAMI KS-
806 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MIAMI COUNTY IS
CANCELLED...

AT 804 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHERN MISSOURI.

LAT...LON 3934 9472 3888 9461 3873 9484 3936 9508
      3942 9506 3942 9496 3945 9501 3949 9495
TIME...MOT...LOC 0106Z 220DEG 50KT 3948 9490 3933 9480
          3919 9462 3883 9471

$$

KSC091-103-209-MOC165-110115-
/O.CON.KEAX.SV.W.0019.000000T0000Z-080411T0115Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-
806 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND WYANDOTTE AND EASTERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHWESTERN PLATTE
COUNTY IN WEST CENTRAL MISSOURI UNTIL 815 PM CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WESTON TO PLATTE CITY TO RIVERSIDE TO 7
MILES NORTHEAST OF SPRING HILL...MOVING NORTHEAST AT 55 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
EASTERN JOHNSON...EASTERN LEAVENWORTH...SOUTHWESTERN PLATTE AND
WYANDOTTE COUNTIES.

AT 747 PM DAMAGING WINDS UP TO 65 MPH WERE REPORTED IN 1 MILE SOUTH 
OF TONGANOXIE WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHERN MISSOURI.

LAT...LON 3934 9472 3888 9461 3873 9484 3936 9508
      3942 9506 3942 9496 3945 9501 3949 9495
TIME...MOT...LOC 0106Z 220DEG 50KT 3948 9490 3933 9480
          3919 9462 3883 9471

$$

MJ
000 
WWUS53 KEAX 110114
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT THU APR 10 2008

KSC091-103-209-MOC165-110124-
/O.EXP.KEAX.SV.W.0019.000000T0000Z-080411T0115Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-
814 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND SOUTHWESTERN PLATTE COUNTY IN WEST CENTRAL
MISSOURI WILL EXPIRE AT 815 PM CDT...

AT 809 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHERN MISSOURI.

LAT...LON 3934 9472 3888 9461 3873 9484 3936 9508
      3942 9506 3942 9496 3945 9501 3949 9495
TIME...MOT...LOC 0114Z 220DEG 50KT 3952 9487 3941 9470
          3927 9452 3891 9462

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:44 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 10, 6:44 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT THU APR 10 2008

...UPDATED FOR FLOOD WATCH AND AVIATION DISCUSSION...

.DISCUSSION...

WILL GO AHEAD AND DISCONTINUE FLOOD WATCH AT THIS POINT.  EVENING
CONVECTION NOT EXPECTED TO CAUSE ANY ADDITIONAL FLOODING PROBLEMS.
WE STILL HAVE SEVERAL RIVERS ABOVE FLOOD STAGE WHICH WILL BE HANDLED
WITH THE FLOOD WARNINGS.  ALSO WILL BE CONTINUING AN AREAL FLOOD
WARNING FOR THOSE COUNTIES THAT HAVE ROADS CLOSED DUE TO FLOODING OF
LOW WATER CROSSINGS.

PC

&&

.PREV DISCUSSION...
/334 PM CDT THU APR 10 2008/
FOR DISCUSSION ON ONGOING SVR WX THREAT AND SHORT TERM
DETAILS...PLEASE SEE ATTACHED PREVIOUS/MESOSCALE DISCUSSION BELOW
THIS FORECAST DISCUSSION.

FOR TONIGHT...UPR LVL STORM SYSTEM CURRENTLY LIFTING NORTHEAST
ACROSS KS/NE. WILL CONTINUE FLOOD WATCH FOR EASTERN PORTIONS OF THE
CWA...GIVEN HEAVY RAINFALL EARLIER TODAY...POTENTIAL FOR ADDITIONAL
RAINFALL THIS EVENING...AND ADDITIONAL FLOODING EXPECTED FROM RISING
RIVERS. HOWEVER...THIS WATCH WILL LIKELY BE CANCELLED EARLY THIS
EVENING ONCE RAINFALL DIMINISHES. IN ADDITION...SOME CONCERNS EXIST
FOR THE NECESSITY OF A WIND ADVISORY OVER THE SOUTHERN COUNTIES
TONIGHT. DRY MID-LVL AIR IS RAPIDLY WRAPPING INTO THE STORM SYSTEM
FROM THE SOUTH WEST. INDICATIONS OF THIS HAPPENING ARE NOW EVIDENT
OVER PORTIONS OF SOUTHERN KANSAS AND OKLAHOMA AS DEW POINTS HAVE
CRASHED INTO THE LOW 40S AND UPR 30S. ATTM IT APPEARS STRONGEST
WINDS WILL REMAIN JUST SOUTH OF THE CWA...AND SHOULD REMAIN BELOW
WIND ADV CRITERIA.

CONDITIONS WILL FEEL MORE LIKE EARLY FEBRUARY THAN EARLY APRIL AS
RATHER COLD...OVERCAST...AND BLUSTERY CONDITIONS PREVAIL BEGINNING
TONIGHT AND LASTING THROUGH SATURDAY.  IN FACT...IT DOESNT
APPEAR TO THAT SPRING LIKE CONDITIONS WILL RETURN UNTIL MONDAY AT
THE EARLIEST.  SPEAKING OF FRIDAY AND SATURDAY...STORM SYSTEM WHICH
HAS BROUGHT RAIN TO THE AREA TODAY WILL ONLY SLOWLY LIFT NORTHWARD
OVERNIGHT AND INTO THE DAY ON FRIDAY.  AS VERTICALLY STACKED UPR LOW
CONTINUES TO LIFT NORTHEAST INTO THE GREAT LAKES...LARGE TROWAL WILL
WRAP AROUND THE BACKSIDE OF THE SYSTEM.  THIS WARM AIR ALOFT WILL
PROMOTE WIDESPREAD OVERCAST SKIES FOR MUCH OF THE FIRST HALF OF THE
WEEKEND...ALONG WITH A GOOD CHANCE OF SCATTERED PRECIPITATION.  BEST
CHANCE FOR PRECIPITATION WILL REMAIN CENTERED OVER THE NORTHERN HALF
TO EASTERN TWO THIRDS OF THE CWA...GIVEN TRACK OF LOW-LVL MOISTURE
AND CURRENTLY PROGGED OMEGA FIELDS.  SOUNDINGS POINT TO SNOW BEING
THE PRIMARY WX TYPE OVER THE NORTHERN TWO TIERS OF COUNTIES...WITH
PERHAPS A DUSTING TO LESS THAN ONE HALF INCH POSSIBLE IN THE FAR NW
COUNTIES. FURTHER TO THE SOUTH...FEEL A MIXTURE OF PRECIPITATION
COULD BE POSSIBLE AS SFC WARM LAYER REMAINS 1500-2000 FT THICK. AS
SECONDARY VORT MAX ROTATES AROUND THE UPR LOW SATURDAY...SIMILAR
CONDITIONS WILL PREVAIL WITH YET ANOTHER CHANCE FOR MIXED
PRECIPITATION.

TEMPERATURES WILL REMAIN WELL BELOW SEASONAL NORMALS...AS H850 AIR
SOME -6C TO -8C WILL WORK SOUTHWARD.  COMBINE THIS WITH OVERCAST
SKIES AND TEMPERATURES WILL STRUGGLE TO CLIME WHATSOEVER.  NUMERICAL
GUIDANCE IS USELESS IN THESE TYPES OF SITUATIONS...AS THEY REMAIN
HEAVILY BIASED TOWARDS CLIMATOLOGY ATTM.  FOR NOW WILL SEE MAX TS
SOME 20 DEGREES BELOW SEASONAL NORMALS FRI/SAT ONLY IN THE UPR 30S
TO LOWER 40S. TO ADD INSULT TO INJURY...WINDS WILL REMAIN VERY
GUSTY ON FRIDAY AS TIGHT SFC PRESSURE GRADIENT PASSES OVERHEAD.
DESPITE DECENT MIXING TO H85 TOMORROW AFTN...WINDS ALOFT ARE ONLY
BETWEEN 20-40 KNOTS THEREFORE FEEL WND ADV WILL NOT BE NEEDED ATTM.
WILL ALLOW NEXT SHIFT TO REEVALUATE THESE CONDITIONS.  HOWEVER WIND
CHILLS WILL LIKELY FALL TO NEAR OR BELOW FREEZING OVER MUCH OF THE
CWA DURING THE DAYTIME HOURS....WITH WIND CHILLS WELL INTO THE 20S
IN THE NIGHTTIME PERIOD.

OTHER CONCERN IN THE NEXT 3 DAYS WILL BE LOW TEMPERATURES.  DESPITE
AMPLE CLOUD COVER FEEL LOWS WILL FALL BELOW FREEZING IN THE NW
CORNER FRIDAY NIGHT...WITH MORE WIDESPREAD TEMPERATURES BELOW 32F
POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT AS CLOUDS CLEAR FROM WEST
TO EAST AND SFC HIGH MOVES OVERHEAD.  DEPENDANT ON THE AMOUNT OF
GREEN UP...THOSE WITH AGRICULTURAL INTERESTS MAY NEED TO KEEP AN EYE
ON THESE TIME PERIODS. HOWEVER...EVEN THOUGH IT IS GOING TO BE
COLD...WE ARE STILL IN A CLIMATOLOGICALLY NORMAL TIME FOR OUR LAST
FROST/FREEZE IN THIS AREA.

A LONG AWAITED BREAK FROM THE ACTIVE WEATHER WILL MOVE IN ON
SUNDAY...AS LONG WAVE RIDGING SLIDES INTO THE CENTRAL PART OF THE
UNITED STATES.  HOWEVER...WEAK SECONDARY COLD FRONT WILL DROP
THROUGH THE REGION ON SUNDAY...TEMPERING OUR WARM UP AND KEEPING
READINGS BELOW SEASONAL NORMALS.  HOWEVER...MONDAY THROUGH THURSDAY
APPEAR TO BE DRY AT THIS TIME.  AS MID-LVL RIDGE SLIDES
EAST...LOW-LVL THERMAL RIDGE WILL SLIDE EAST AS WELL. WITH DECENT
MIXING EXPECTED EACH DAY...TRUE SPRING LIKE WEATHER WITH HIGH IN THE
MIDDLE 70S WILL BE POSSIBLE BY WEDNESDAY. NEXT SYSTEM APPEARS TO
SLIDE TO THE NORTH OF THE REGION ON THURSDAY...DROPPING A WEAK COOL
FRONT THROUGH THE REGION.  FOR NOW WILL CONTINUE TO ADVERTISE DRY
WEATHER AS BEST LIFT AND MOISTURE REMAINS TO THE NORTH OF THE AREA.

DUX

&&

.PREV DISCUSSION...
/ISSUED 1200 PM CDT THU APR 10 2008/

...MESOSCALE DISCUSSION...

THE EVOLUTION OF THE THREAT AND INTENSITY OF CONVECTION IS STILL
SOMEWHAT UNCLEAR FOR THIS AFTN AND THIS EVENING. THE THREAT IS
HEAVILY DEPENDENT ON THE AMOUNT OF SURFACE HEATING THAT CAN BE
REALIZED IN THE VICINITY OF ANY BOUNDARY.

CURRENTLY...A SURFACE OCCLUSION WAS NOTED BTWN SLN AND HUT IN CNTRL
KS WITH A WEAK COLD FRONT EXTENDING SOUTHEAST INTO CENTRAL AND
NORTHEAST OKLA. A WARM FRONT WAS ALSO MOVING NORTH AND HAS MADE IT
TO ABOUT THE I-70 CORRIDOR IN WEST CENTRAL MO.

THE LATEST NAM AND RUC SUGGESTS THAT THE SURFACE LOW WILL SHIFT
SLOWLY NE INTO XTRM NERN KS WITH THE WARM FRONT MAKING IT TO ABOUT
STJ BY 00Z THIS EVENING. MEANWHILE...IN THE WARM SECTOR...THE MODELS
SUGGEST THAT STG SSW BOUNDARY LAYER FLOW WILL SURGE INTO THE SRN AND
ERN CWA BY LATE THIS AFTN. THIS COINCIDENT WITH THE STG H3 JET AND
MID LEVEL DRY SLOT CURRENTLY SURGING NE TWD SOUTH CENTRAL KS AND
NERN OKLAHOMA.

THE FIRST CONCERN IS THE THREAT OF LOW TOP SUPERCELLS FOR EXTREME
NERN KS AND NWRN MO. BREAKS IN THE CLOUD COVER ARE NOTED TO THE SW
OF EMP KS WITH A STEADY NE PROGRESS OF THE CLEARING LINE. BY LATE
THIS AFTN...THE STG BULK SFC-6KM SHEAR WILL HAVE SHIFTED TO THE SRN
AND ERN CWA WITH WEAKER UNIDIRECTIONAL SHEAR NOTED NEAR THE WARM
FRONT IN NWRN MO. LOCALLY BACK WINDS IN THE BOUNDARY LAYER MAY LEAD
TO THE DEVELOPMENT OF LOW TOP SUPERCELLS IF SUFFICIENT INSTABILITY
EXISTS. MODEL FCST SOUNDINGS SUGGESTS THAT THE FCST SOUNDINGS WILL
BE UNCAPPED WITH ONLY UPPER 50S TO BREAK THE WEAK INVERSION. SBCAPES
AROUND 400-500 J/KG IN COMBINATION WITH LOCALIZED ELEVATED BOUNDARY
LAYER HELICITIES MAY ENOUGH FOR LOW TOP SUPERCELL DEVELOPMENT. THE
THREAT WILL BE HIGHLY LOCALIZED IN A NARROW CORRIDOR IN THE VICINITY
OF THE BOUNDARY BETWEEN 3PM AND 8 PM. THE MOST LIKELY AREA FOR
DEVELOPMENT IS 25 MILES EITHER SIDE OF A LINE FROM STJ TO BETHANY.

FOR THE REST OF THE CWA...THE MAIN CONCERN IS A FOCUS FOR
THUNDERSTORM DEVELOPMENT AND THE AMOUNT OF INSTABILITY WHICH WILL BE
PRESENT. SHOWERS AND ISOLATED THUNDERSTORMS WERE NOTED IN EXTREME
SERN KS AND NERN OK...IN ADVANCE OF THE WEAK COLD FRONT AND MID LVL
DRY SLOT. SBCAPES WITHIN THIS REGION WERE LESS THAN 500 J/KG WITH
THE STG SHEAR LIKELY INHIBITING STG DEVELOPMENT. THE BOUNDARY IN
NERN OKLAHOMA WILL SURGE NE WITH MOISTURE CONVERGENCE ALONG THE
BOUNDARY QUITE WEAK. IN ADDITION...MODELS SUGGEST ONLY CHANNELED
VORTICITY WITHIN THE REGION OF THE STG H3 JET. SBCAPES ARE PROJECTED
TO BE IN THE 500-750 J/KG RANGE FOR THE SERN TWO THIRDS OF THE CWA
THIS AFTN WITH LOCALIZED VALUES OF AROUND 1000 J/KG IF ANY HEATING
CAN BE REALIZED. CLOUD COVER IN ADV OF THE BOUNDARY IS RATHER
THICK...THEREFORE ANY SUBSTANTIAL HEATING IS DOUBTFUL. ANOTHER
CONCERN IS THE RUC AND NAM MODELS TENDENCY TO GRADUALLY LOWER THE
SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 50S FOR THE MUCH OF THE SRN
CWA BY 00Z. THIS IS IN RESPONSE TO SLOW DRYING WITH SFC WINDS
VEERING TO THE SSW. THEREFORE...THE THREAT OF SEVERE FOR THIS REGION
IS LOW...BUT IF A STORM CAN MAINTAIN A STRONG UPDRAFT WITH SUCH
STRONG SHEAR...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL
AND DAMAGING WINDS THE PRIMARY THREAT. THERE IS ALSO A NARROW WINDOW
FOR SUPERCELLS FOR THE EXTREME SERN CWA LATE THIS AFTN OR THIS
EVENING...MAINLY SOUTHEAST OF A LINE FROM SEDALIA TO MOBERLY. AT
THIS TIME...THE THREAT APPEARS LOW.

AFT 00Z...THE SUPERCELL THREAT IN NWRN MO WILL BEGIN TO WANE WITH A
WEAK COLD FRONT TO ENTER THE WRN CWA AFT 03Z...BOUNDARY LAYER DRYING
ALONG NIGHTTIME COOLING WILL LIMIT THE CONVECTIVE THREAT ALONG THIS
BOUNDARY. ALTHOUGH A FEW STORMS ARE POSSIBLE TONIGHT ALONG THIS
BOUNDARY...THE STORMS ARE NOTE EXPECTED TO BE SEVERE.

DB

&&

.AVIATION...

FOR THE 00Z TAFS...ONE MORE BATCH OF THUNDERSTORMS ROTATING
NORTHEAST OUT OF EASTERN KANSAS THIS EVENING SHOULD BE PAST THE TAF
SITES BY 03Z. SHOULD NOT BE AS INTENSE AS EARLIER CONVECTION AS WE
LOSE DAYTIME HEATING. MAY STILL HAVE SOME SMALL HAIL. EXPECTING THE
LOWEST CIGS TO ROTATE INTO THE KSTJ AREA FOR THE OVERNIGHT PERIOD.
CURRENT THINKING THAT CIGS WILL NOT BE QUITE AS LOW IN THE KANSAS
CITY AREA...SO WILL GO A BIT MORE OPTIMISTIC WITH JUST AND MVFR DECK
AT THOSE SITES.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 10, 1:00 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 10 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WAS LOCATED IN CENTRAL KANSAS WITH A WARM
FRONT EXTENDING EAST TO AROUND INTERSTATE 70. IN ADDITION...A WEAK
COLD FRONT WAS NOTED IN SOUTH CENTRAL KANSAS AND NORTHEAST OKLAHOMA.
THE SURFACE LOW IS EXPECTED TO DRIFT NORTHEAST INTO EXTREME
NORTHEASTERN KANSAS LATE THIS AFTERNOON WITH THE WARM FRONT MOVING
TO A ST JOSEPH TO BETHANY LINE BY LATE THIS AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE WARM
FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. LOW TOPPED
SUPERCELLS ARE POSSIBLE WITHIN THIS REGION WITH ISOLATED TORNADOES
POSSIBLE. SMALL HAIL AND DAMAGING WINDS MAY ACCOMPANY THE
SUPERCELLS. THE GREATEST THREAT FOR ANY TORNADIC DEVELOPMENT WILL BE
GENERALLY ALONG A NARROW CORRIDOR FROM ST JOSEPH TO BETHANY. THIS
THREAT OF ANY SEVERE WEATHER WITHIN THIS REGION IS EXPECTED TO END
BY 10 PM.

FOR THE REST OF THE OUTLOOK AREA THIS AFTERNOON...THE WEAK COLD
FRONT WILL RAPIDLY SURGE NORTHEAST THIS AFTERNOON. SCATTERED
THUNDERSTORMS ARE POSSIBLE IN ADVANCE OF THIS BOUNDARY WITH THE
SEVERITY DEPENDENT UPON THE AMOUNT OF SURFACE HEATING. AT THE
PRESENT TIME...THE SHEAR MAY BE TOO STRONG FOR SEVERE CONVECTIVE
DEVELOPMENT. HOWEVER...IF LOCALIZED POCKETS OF SUBSTANTIAL HEATING
DOES DEVELOP...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING
WINDS THE PRIMARY THREAT. THERE IS ALSO A NARROW WINDOW OF
OPPORTUNITY FOR SUPERCELL DEVELOPMENT SOUTHEAST OF A LINE FROM
SEDALIA TO MOBERLY LATE THIS AFTERNOON AND THIS EVENING. THE THREAT
APPEARS QUITE LOW AT THIS TIME.

IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE
THUNDERSTORMS. GIVEN THE SATURATED SOIL...FLASH FLOODING WILL BE
POSSIBLE.

A COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA TONIGHT WITH NO
SEVERE THUNDERSTORMS EXPECTED WITH THIS FRONT LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BY FRIDAY MORNING....COLDER AIR WILL BE WRAPPING AROUND THE BACK
SIDE OF THIS STORM SYSTEM.  AT THIS TIME...AIR ALOFT WILL BE COLD
ENOUGH TO SUPPORT SNOW ACROSS PORTIONS OF NORTHWEST AND NORTHCENTRAL
MISSOURI AS WELL AS NORTHEAST KANSAS FRIDAY MORNING. LIGHT SNOW
ACCUMULATIONS UNDER ONE HALF INCH MAY BE POSSIBLE IN THE NORTHWEST
PORTIONS OF THE FORECAST AREA FRIDAY MORNING. ADDITIONAL CHANCES
RAIN AND SNOW SHOWERS WILL BE POSSIBLE THROUGH SATURDAY EVENING
ACROSS THE ENTIRE OUTLOOK AREA.  HOWEVER...AT THIS TIME NO SIGNIFICANT
ACCUMULATIONS OF SNOW ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR REPORTS OF FLOODING MAY BE NEEDED TODAY. SPOTTER
ACTIVATION FOR SEVERE WEATHER MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

DB

In the hours before

Special weather statement, Apr 10, 6:25 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT THU APR 10 2008

MOZ015-016-023-024-110000-
GRUNDY-LINN-LIVINGSTON-SULLIVAN-
625 PM CDT THU APR 10 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LIVINGSTON...
NORTHWESTERN LINN...SOUTHEASTERN GRUNDY AND SULLIVAN COUNTIES UNTIL
700 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF WHEELING...OR 12 MILES NORTHEAST
OF CHILLICOTHE...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL BE NEAR...
  BROWNING BY 635 PM CDT.
  MILAN BY 645 PM CDT.
  7 MILES NORTHWEST OF GREEN CITY BY 650 PM CDT.

THE TOWNS OF HUMPHREYS...REGER AND POLLOCK ARE ALSO IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21
Local storm report, Apr 10, 6:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     1 S BROWNING            40.02N 93.16W
04/10/2008  E55 MPH          LINN               MO   TRAINED SPOTTER

&&

MRD
Special weather statement, Apr 10, 6:58 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT THU APR 10 2008

KSZ025-110045-
ATCHISON-
658 PM CDT THU APR 10 2008

...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY UNTIL 745 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MUSCOTAH...OR 34 MILES
SOUTHWEST OF ATCHISON...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  MUSCOTAH BY 715 PM CDT.
  EFFINGHAM BY 720 PM CDT.
  LANCASTER BY 730 PM CDT.

THE TOWNS OF ARRINGTON...FARMINGTON AND HURON ARE ALSO IN THE PATH OF
THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

MJ
Special weather statement, Apr 10, 7:04 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT THU APR 10 2008

MOZ005-006-014-015-110030-
DAVIESS-GRUNDY-HARRISON-MERCER-
704 PM CDT THU APR 10 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN HARRISON...NORTHEASTERN
DAVIESS...NORTHWESTERN GRUNDY AND WESTERN MERCER COUNTIES UNTIL 730
PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILMAN CITY...OR 13 MILES SOUTHEAST OF
BETHANY...MOVING NORTH AT 45 MPH.

THIS STORM WILL BE NEAR...
  CAINSVILLE BY 730 PM CDT.

THE TOWNS OF MOUNT MORIAH AND MODENA ARE ALSO IN THE PATH OF THIS
STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21
Special weather statement, Apr 10, 7:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT THU APR 10 2008

KSZ057-103>105-MOZ028-110100-
JOHNSON-LEAVENWORTH-MIAMI-PLATTE-WYANDOTTE-
722 PM CDT THU APR 10 2008

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...LEAVENWORTH...NORTHWESTERN
MIAMI...WESTERN PLATTE AND WESTERN WYANDOTTE COUNTIES UNTIL 800 PM
CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST
OF TONGANOXIE TO 16 MILES WEST OF EDGERTON TO 17 MILES WEST OF
OSAWATOMIE...MOVING NORTHEAST AT 55 MPH.

THESE STORMS WILL BE NEAR...
  LINWOOD AND EDGERTON BY 745 PM CDT.
  TONGANOXIE AND GARDNER BY 750 PM CDT.
  DE SOTO...BASEHOR...OLATHE AND EASTON BY 755 PM CDT.
  BONNER SPRINGS...LANSING...EDWARDSVILLE AND LEAVENWORTH BY 800 PM
  CDT.

THE TOWNS OF RENO...CLEARVIEW CITY...CLARE...JARBALO...FAIRMOUNT...
LOWEMONT...MONTICELLO...PIPER...LAKE OF THE FOREST AND ZARAH ARE ALSO
IN THE PATH OF THESE STORMS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

MJ
Special weather statement, Apr 10, 7:24 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT THU APR 10 2008

MOZ013-014-022-110100-
CALDWELL-DAVIESS-DE KALB-
724 PM CDT THU APR 10 2008

...SIGNIFICANT WEATHER ALERT FOR DAVIESS...EASTERN DEKALB AND
NORTHWESTERN CALDWELL COUNTIES UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMERON...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  8 MILES NORTHWEST OF GALLATIN BY 740 PM CDT.
  PATTONSBURG BY 750 PM CDT.

THE TOWNS OF KIDDER...WINSTON...WEATHERBY...ALTAMONT...SANTA ROSA...
JAMESON AND COFFEY ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:46 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan44 min
Apr 10, 7:59 PM CDTSevere Thunderstorm WarningEAXWyandotte46 min
Apr 10, 8:03 PM CDTAreal Flood WarningEAXAdair, Henry12 hr
Apr 10, 8:24 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, Daviess, DeKalb, Gentry36 min
Apr 10, 8:45 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb30 min
Apr 10, 8:54 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison, Mercer, Worth36 min
Apr 10, 9:16 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Harrison, Linn, Livingston and 4 more44 min
Apr 10, 9:30 PM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Harrison, Mercer, Worth30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.